Skip to content
Omnikalc

FLACC pain scale

Score pain in children too young to describe it, or in people who cannot speak, from five behaviors: face, legs, activity, cry and consolability.

Updated on
Your inputs

Results

FLACC score

4

4 to 6: moderate pain

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

Babies and toddlers cannot rate their pain on a scale of 0 to 10, and neither can many people with cognitive impairment, after surgery or in intensive care. The FLACC scale, developed at the University of Michigan by Merkel and colleagues in 1997, scores pain from observed behavior. Its name lists the five categories: Face, Legs, Activity, Cry and Consolability.

The score

Category 0 1 2
Face no particular expression or smile occasional grimace or frown, withdrawn frequent to constant quivering chin, clenched jaw
Legs normal position or relaxed uneasy, restless, tense kicking or legs drawn up
Activity lying quietly, moves easily squirming, shifting, tense arched, rigid or jerking
Cry no cry moans or whimpers, occasional complaint crying steadily, screams or sobs
Consolability content, relaxed reassured by touch or voice, distractible difficult to console or comfort

Each category scores 0 to 2, for a total of 0 to 10, the same range as the self-report scales older children and adults use.

Example

A toddler with an occasional grimace, restless legs, squirming, whimpering and who calms down when held scores 1 + 1 + 1 + 1 + 0 = 4: moderate pain.

Interpretation

FLACC Meaning
0 relaxed and comfortable
1 to 3 mild discomfort
4 to 6 moderate pain
7 to 10 severe pain or discomfort

How to observe

Watch an awake child for 1 to 5 minutes with the legs and body uncovered, then reposition the child or touch the body to look for tension. For a sleeping child, observe for at least 5 minutes. Score again after giving pain relief, at the time the medicine should be working, to check that it helps.

Who it is for

The FLACC scale was validated in children aged 2 months to 7 years after surgery. It is also used in older children and adults who cannot communicate, with a revised version (r-FLACC) for children with cognitive disability that lets parents add the child’s own pain behaviors.

Limits

  • Distress from hunger, fear or separation from parents can raise the score without pain.
  • Children who are very ill or sedated may show little behavior despite pain.
  • The score guides treatment but does not replace a parent’s knowledge of their child or a clinician’s judgment.

Children from about 4 years old can usually use a faces scale, and from about 8 years a numeric scale, which should then be preferred.

Frequently asked questions

What age is the FLACC scale for?

It was validated in children aged 2 months to 7 years, and is also used in older children and adults who cannot communicate.

What FLACC score needs pain relief?

Many hospitals treat pain from a score of about 4, but local protocols vary. A score of 7 or more means severe pain.

How long should I observe before scoring?

1 to 5 minutes for an awake child with the legs and body uncovered, and at least 5 minutes for a sleeping child.

What does FLACC stand for?

Face, Legs, Activity, Cry and Consolability, the five behaviors scored from 0 to 2.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.